Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 30, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 9, 2001, 7:13 PM EDT for Bay County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 9, 2001, 7:13 PM EDT (23:13 UTC)
- Expired
- Jun 9, 2001, 8:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Bay County, MI
The radar
The NCL Michigan radar (KAPX), 128 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 7:25 PM EDT | Thunderstorm Wind 50 E | Pinconning, MI | A large tree was downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 2009 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDTX 092313
SVRDTX
MIC017-100000-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
713 PM EDT SAT JUN 9 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BAY COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 800 PM EDT
* AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES WEST OF MOUNT FOREST...OR 14 MILES
SOUTHWEST OF STANDISH...MOVING SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CRUMP...PINCONNING AT 740 PM EDT
LINWOOD AT 755 PM EDT
KAWKAWLIN AT 800 PM EDT
THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER
AND DAMAGING WIND GUSTS. HAIL OF THIS SIZE MAY DAMAGE
WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG
WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
ALSO REMEMBER...TORNADOES CAN AND OCCASIONALLY DO DEVELOP RAPIDLY IN
SEVERE THUNDERSTORMS. IF THREATENING WEATHER IS OBSERVED...MOVE TO
SAFE SHELTER IMMEDIATELY.
LAT...LON 4401 8422 4386 8438 4381 8416 4357 8397
4376 8376
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:45 PM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jun 9, 3:45 PM EDT, 3 hours 28 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 345 PM EDT SAT JUN 9 2001 SHORTWAVE...READILY SEEN ON VISIBLE SATELLITE IMAGES...MOVING GRADUALLY SOUTHEAST ACROSS THE NORTHERN GREAT LAKES THIS AFTERNOON. DESPITE SURFACE DEW POINTS FROM THE UPPER 40S TO MID 50S ALONG AND SOUTH OF THE PATH OF THE COMMA CLOUD...ENOUGH ELEVATED INSTABILITY EXISTS WITH INCREASING THETAE AIR TO ACCOMMODATE CONTINUING SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE SAGINAW VALLEY AND THE TIP OF THE THUMB. ALSO HELPING ARE A 45KT JETLET AT 500MB SEEN ON THE 12Z GRB RAOB AND WEAK UPPER DIVERGENCE. THE UPPER-LEVEL WAVE IS FORECAST TO SLOWLY MOVE SOUTHEAST MAINLY ACROSS LAKE HURON OVERNIGHT. THE CURRENT RAIN MAY DIMINISH AS IT WORKS IT WAY TOWARD FAR SOUTHEAST MICHIGAN...WITH BUFKIT MODEL SOUNDINGS FROM THE ETA NEAR DETROIT SHOWING INCREASING STABILITY THIS EVENING ABOVE 850MB. HOWEVER...OTHER SHOWERS AND THUNDERSTORMS CURRENTLY DEVELOPING OVER NORTHERN WISCONSIN MAY LIVE INTO FAR SOUTHEAST MICHIGAN LATE TONIGHT AS ELEVATED INSTABILITY IS SHOWN TO INCREASE AGAIN. THE AVN MORE SO THAN THE ETA FORECASTS RELATIVELY DECENT FRONTOGENESIS LATE TONIGHT...AND WITH INCREASES IN THETAE AT BOTH 850MB AND 700MB AND THE NEARBY SHORTWAVE...CHANCE POPS ARE WARRANTED EVEN IN THE FAR SOUTHEAST. MOST OF THE SHORT-TERM MODELS SHOW WEAK QPF OVER FAR SOUTHEAST MICHIGAN IN THE 12Z SUNDAY TIME FRAME. THANKS TO SOME AFTERNOON RAIN AND DEW POINTS RISING INTO THE UPPER 50S OVER NORTHERN MICHIGAN THIS AFTERNOON...WILL MENTION SOME LIGHT FOG LATE FOR THE SAGINAW VALLEY AND THE THUMB. AVN REALLY RAMPS UP A STRONG SHORTWAVE ACROSS NORTHERN MICHIGAN SUNDAY. THIS WAVE...CURRENTLY OVER THE ROCKIES...WILL WORK ITS WAY EAST INTO THE GREAT LAKES SUNDAY. THE ETA IS NOT AS STRONG...AND CONSEQUENTLY...IT IS FASTER WITH HIGH UVV. REGARDLESS...IT WOULD APPEAR THE CHANCES FOR STORMS ARE PRETTY GOOD FROM MID AFTERNOON SUNDAY THROUGH ABOUT 09Z MONDAY...WHEN DRIER AIR SHOULD START WORKING IN FROM THE NORTHWEST. FINE FRONTOGENESIS ON BOTH THE AVN AND ETA ARE PROGGED...A LITTLE MORE BEYOND 00Z MONDAY ON THE AVN... AND WITH THE STRENGTH OF THE UPPER WAVE AND INFO FROM DAY 2 SPC DISCUSSION WILL LEAN JUST A TOUCH TOWARD THE AVN AND HAVE HIGHER POPS FOR THE SUNDAY NIGHT PERIOD. SEVERE A POSSIBILITY WITH 850MB WINDS PROGGED AROUND 35KTS ON THE ETA AND THE APPROACH OF THE LEFT EXIT REGION OF A 70KT 250MB JET. INSTABILITY IS NOT TREMENDOUS... GENERALLY AROUND 1000 J/KG...AND DEW POINTS ON MOS DO NOT GO MUCH ABOVE THE LOWER 60S...BUT IF MID 60S CAN APPROACH SOUTHEAST MICHIGAN...INSTABILITY WOULD BE A BIT HIGHER THAN FORECAST BY THE BUFKIT ETA MODEL SOUNDINGS. DRIER AIR MOVES IN FOR MONDAY...BUT 850MB MOISTURE RETREAT LAGS OVER FAR SOUTHEAST MICHIGAN INTO THE EARLY AFTERNOON. WILL LEAVE IN A LOW CHANCE POP FOR THE FAR SOUTHEAST CORNER FOR MONDAY. NORTH... CURRENT THINKING IS THAT MID-LEVEL DRY AIR SHOULD PROVIDE FOR ENOUGH OF A CAP TO RESTRAIN ANY SHOWER OR THUNDERSTORM DEVELOPMENT DESPITE CAPE VALUES PROGGED TO EEK OVER 1000 J/KG EARLY IN THE AFTERNOON. ANOTHER UPPER WAVE HEADED TOWARD SOUTHEAST MICHIGAN MONDAY NIGHT WITH INCREASING MOISTURE LOOKS TO GIVE ANOTHER CHANCE OF NOCTURNAL THUNDERSTORMS LATE. MOS TEMPERATURES IN THE SHORT TERM FAIRLY CLOSE AND GENERALLY FOLLOWED. SUMMER-LIKE CONDITIONS LOOK TO BE THE RULE FOR MOST OF THE EXTENDED PERIOD AS BUILDING HEIGHTS AND A DEVELOPING SOUTHERLY SURFACE FLOW ARE FORECAST TO PROVIDE FOR INCREASING TEMPERATURES AND HUMIDITY BY MID-WEEK. THE ETAXX...MRF...AND NEW AVN ALL SUGGEST A WARM FRONT SLOWLY MOVING BACK NORTH ACROSS SOUTHERN MICHIGAN LATE TUESDAY. THOUGH THE BEST MID AND UPPER-LEVEL FORCING APPEARS TO BE JUST NORTH OF SOUTHEAST MICHIGAN...AS THE TEMPERATURE AND LOW-LEVEL MOISTURE RISE...THERE MAY BE ENOUGH INSTABILITY TO RESULT IN A FEW SHOWERS AND STORMS ALONG THE NORTHWARD-MOVING SURFACE BOUNDARY. THIS SURFACE FRONT IS FORECAST BY THE ETAXX AND MRF TO BE IN THE FAR NORTHERN GREAT LAKES BY WEDNESDAY AFTERNOON...THOUGH THE NEW AVN TRENDS THAT A LITTLE SLOWER. 850MB TEMPERATURES WEDNESDAY ARE PROGGED CLOSE TO 20C...BUT SOME MID-LEVEL DRY AIR ALONG WITH 700MB TEMPERATURES FORECAST IN THE LOWER TEENS ON THE ETAXX/MRF WOULD PROVIDE FOR A GOOD CAP. THE CANADIAN MODEL SHOWS LITTLE SURFACE GRADIENT WEDNESDAY...WHICH YIELDS SOME CONCERN ABOUT LAKE BREEZES HELPING TO INITIATE ISOLATED...AFTERNOON THUNDERSTORMS NEAR THEM. HOWEVER...THE ETAXX AND MRF INDICATE MORE OF A SURFACE GRADIENT WHICH...IF VERIFIED...WOULD SERIOUSLY DIMINISH THAT THREAT. IN ADDITION...THE NEW AVN MODEL ONLY FORECASTS 700MB TEMPERATURES WEDNESDAY INTO THE HIGH SINGLE FIGURES...SO THE CAP MAY NOT BE AS STRONG AS INDICATED BY 00Z RUNS OF THE EXTENDED MODELS. IN SOME AREAS WEDNESDAY...WITH JUST A FEW CLOUDS AND 850MB TEMPERATURES APPROACHING 20C...SOME AFTERNOON HIGHS COULD PUSH 90. APPROACH OF THE NEXT COLD FRONT FOR FRIDAY WILL SLOWLY ERODE HIGH MID-LEVEL TEMPERATURES FOR LATE IN THE WORK WEEK...BRINGING AN INCREASE IN THE POTENTIAL FOR THUNDERSTORMS ESPECIALLY INTO FRIDAY WITH THE COLD FRONTAL PASSAGE. TEMPERATURES SHOULD STILL APPROACH 80 FRIDAY...AND HIGH LOW-LEVEL MOISTURE WITH COOL TEMPERATURES ALOFT WOULD ALLOW FOR AMPLE INSTABILITY FRIDAY AFTERNOON. DRIER CONDITIONS ARE FORECAST SATURDAY AS SURFACE HIGH PRESSURE BUILDS IN WITH MORE COMFORTABLE WEATHER. .DTX...NONE. DJF
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.